Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 28, NWS Topeka, KS

July 18, 2008Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 18, 2008, 3:35 PM CDT for Marshall County, Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2008, 3:35 PM CDT (20:35 UTC)
Expired
Jul 18, 2008, 8:33 PM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Marshall County, KS

The river

Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 19.05 ft at Jul 18, 2008, 4:00 PM CDT.

actionminormoderate102007/1807/1907/20
Action stage
14 ft
Minor stage
19 ft
Moderate stage
27.5 ft
Major stage
40.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 182035
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI JUL 18 2008

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC117-190435-
/O.NEW.KTOP.FL.W.0028.080718T2035Z-080719T1330Z/
/FKFK1.1.ER.080718T2017Z.080719T0000Z.080719T0130Z.NO/
335 PM CDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:00 PM FRIDAY THE STAGE WAS 18.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 19.5 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY THIS EVENING.
* IMPACT...AT 19.0 FEET...MINOR FLOODING OF LOWLAND AREAS OCCURS ALONG
  THE RIVER FROM VERMILLION TO THE MOUTH OF THE BLACK VERMILLION 
  RIVER.

$$
1 follow-up statement
000 
WGUS83 KTOP 190133
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT FRI JUL 18 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY
 
STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC117-190203-
/O.CAN.KTOP.FL.W.0028.000000T0000Z-080719T1330Z/
/FKFK1.1.ER.080718T2030Z.080718T2115Z.080718T2205Z.NO/
833 PM CDT FRI JUL 18 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* AT  8:00 PM FRIDAY THE STAGE WAS 17.5 FEET. 
* FELL BELOW FLOOD STAGE AT  5:05 PM FRIDAY.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.5 FEET BY SUNDAY 
  MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 18, 1:06 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 1:06 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
106 PM CDT FRI JUL 18 2008

.UPDATE...

UPDATED FOR 18 UTC AVIATION...AND ALSO UPDATED FIRST PERIOD
FORECAST GRIDS.

&&

.DISCUSSION...

OUTFLOW BOUNDARY EXTENDS FROM NEAR MEDICINE LODGE...TO NORTH OF
EMPORIA....TO LAWRENCE. ALONG AND SOUTH OF THE BOUNDARY NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST.
AN AREA OF LIGHT RAIN NORTH OF THE BOUNDARY CONTINUED TO LIFT
NORTHEAST ACROSS NEMAHA...BROWN AND JACKSON COUNTIES. THIS AREA
OF RAIN MAY BE INDUCED FROM LIFT AHEAD OF AN MCV NOTED ON SATELLITE
ACROSS THE NORTH CENTRAL COUNTIES OF THE CWA. I KEPT 60 POPS OR
GREATER...EAST OF A COUNCIL GROVE TO MARYSVILLE LINE. WEST OF THIS
LINE SUBSIDENCE ON THE WEST SIDE OF THE MCV...COMBINED WITH LOW
STRATUS CLOUD COVER MAY KEEP SHOWERS AND THUNDERSTORMS FROM
DEVELOPING THROUGH THE AFTERNOON. THEREFORE...I LOWERED POPS INTO
THE CHANCE CATEGORY FOR MUCH OF THE WESTERN CWA. I ALSO LOWERED
TEMPERATURES ACROSS THE CWA DUE TO THE CLOUD COVER. SOME CLEARING
IS TRYING TO DEVELOP ACROSS NORTH CENTRAL KANSAS WHICH MAY WARM
LATE AFTERNOON TEMPERATURES INTO THE MID 80S. THE EASTERN COUNTIES
MAY KEEP CLOUD COVER THROUGH THE AFTERNOON HOURS AND HIGHS MAY
ONLY STRUGGLE TO NEAR 80 DEGREES.

&&

.AVIATION...

AN OUTFLOW BOUNDARY EXTENDED SOUTH OF THE TAF SITES THIS
AFTERNOON. KMHK HAD LOWER STRATUS OVERCAST WITH 1,500 FEET
CEILINGS AFTER 1745Z...THOUGH AS THE AFTERNOON PROGRESSES THESE
CEILINGS SHOULD RISE TO NEAR VFR LEVELS. KTOP AND KFOE MAY HAVE MVFR
CEILINGS EARLY THIS AFTERNOON BUT THESE SHOULD RISE TO ABOVE VFR
CRITERIA AFTER 21Z. A WEAK UPPER LEVEL TROUGH MAY PROVIDE FOR SOME
ISOLATED SCATTERED SHOWERS AND PERHAPS A THUNDERSTORMS THIS
AFTERNOON AND THROUGH THE NIGHT. THOUGH THE CLOUD COVER WILL LIMIT
SURFACE HEATING AND INSTABILITY...LIMITING THE THREAT FOR
THUNDERSTORMS TO DEVELOP AT THE TAF SITES. SOME OF THE FORECAST
SOUNDINGS SHOW LOW STRATUS AND PERHAPS LIGHT FOG DEVELOPING AT THE
TAF SITES AROUND SUNRISE ON SATURDAY. I PLACED IN A SCT010 FOR ALL
TAF SITES AFTER 10Z SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT FRI JUL 18 2008/

UPDATE...
UPDATED FOR 12 UTC AVIATION.

DISCUSSION...
SEE PREVIOUS DISCUSSION BELOW.

AVIATION...
REGIONAL RADAR COMPOSITE SHOWS AN MCV BETWEEN SLN AND CNK SLOWLY
DRIFTING EAST. BELIEVE THIS IS WHAT IS MAINTAINING SHRA FROM
NORTHEAST TO SOUTH CENTRAL KS THIS MORNING. RUFFLY TIMING THIS MCV
WOULD SUGGEST PRECIP ENDING BY 15Z AT TOP AND FOE. OTHERWISE THERE
COULD BE A BRIEF PERIOD OF MVFR CIGS AND VSBY AS THE BAND OF
MODERATE PRECIP MOVES EAST. THINK THAT SUBSIDENCE BEHIND THIS MCV
WILL SUPPRESS CONVECTIVE REDEVELOPMENT UNTIL LATE AFTERNOON OR
EVENING. OUTFLOW FROM MORNING CONVECTION PUSHED SOUTH INTO SOUTHERN
AND EAST CENTRAL KS. NAM AND RUC WANT TO WASH THIS BOUNDARY OUT BY
THE AFTERNOON...FOCUSING SFC WIND CONVERGENCE BACK NORTH ALONG THE
KS/NEB STATE LINE. HAVE LITTLE SKILL IN FORECASTING SUCH MESO SCALE
FEATURES...SO WILL LEAVE TS OUT FOR THIS EVENING AND MONITOR
CONDITIONS THROUGH THE DAY.

AN AREA OF IFR CLOUDS AND FOG HAVE DEVELOPED ACROSS SOUTHWEST NEB
AND NORTH CENTRAL KS. 925MB PROFILER WINDS SHOW A BOUNDARY BETWEEN
THESE LOW CLOUDS AND TOP/FOE...BUT THEY MAY SNEAK INTO MHK FOR A
BRIEF PERIOD THIS MORNING. RUC FORECAST SHOWS LOW LEVEL MOISTURE
MIXING OUT BY 16Z IF IN FACT IT DOES MOVE INTO MHK.

WOLTERS

PREV DISCUSSION... /245 AM CDT FRI JUL 18 2008/

NOW THROUGH TONIGHT...SWATH OF SHOWERS WITH EMBEDDED THUNDERSTORMS
WERE SLOWLY TRACKING EASTWARD ACROSS THE CWA EARLY THIS MORNING.
CLOUD TOPS HAVE WARMED AND RADAR TRENDS HAVE SHOWN A DECREASE IN
INTENSITY OVER THE PAST COUPLE HOURS CONFIRMING ACTIVITY CONTINUES A
SLOW WEAKENING TREND. NEW UPDRAFTS CONTINUE TO BE GENERATED ALONG
AND BEHIND COLD POOL OUTFLOW BOUNDARY ALTHOUGH ORGANIZATION AND
UPDRAFT PERSISTENCE HAS DECREASED IN THE LAST HOUR. THIS BRINGS THE
QUESTION HOW LONG AND HOW FAR EAST CAN CURRENT ACTIVITY SUSTAIN
ITSELF. MESOANALYSIS SHOWS FAIRLY DRY AIR LOCATED OVER EAST CENTRAL
SECTIONS OF THE CWA AND CONVERGENCE ALONG THE CONVECTIVELY-INDUCED
BOUNDARY LESSENS...FEEL CURRENT ACTIVITY WILL CONTINUE TO
WEAKEN/DISSIPATE AS IT ENTERS EAST CENTRAL ZONES. AS FOR THE
NORTHWEST HALF OF THE CWA...LIGHT TO MODERATE RAINFALL MAY CONTINUE
PAST SUNRISE IN SOME SECTIONS AS ACTIVITY IN CENTRAL KANSAS SLIDES
EAST-SOUTHEAST. TWO MCVS...ONE NEAR BEATRICE AND ANOTHER NEAR
OSBORNE...MAY HELP ONGOING CONVECTION PERSIST A LITTLE LONGER. AS
THESE MESOSCALE FEATURES PASS TO THE EAST...SUBSIDENCE WILL PREVAIL
AND A TEMPORARY LULL WILL RESULT. ATTENTION WILL THEN TURN TO LATER
THIS AFTERNOON ALONG THE SYNOPTIC FRONTAL BOUNDARY IN SOUTHERN
NEBRASKA. SUBTLE UPPER LEVEL DISTURBANCE WITH LARGE SCALE ASCENT AND
AFTERNOON INSTABILITY SHOULD BE SUFFICIENT TO GENERATE ADDITIONAL
SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY. MODELS GENERALLY AGREE
SECTIONS OF SOUTHERN NEBRASKA INTO NORTHERN KANSAS WILL SEE HIGHEST
POTENTIAL FOR BEST CONCENTRATION OF PRECIPITATION AND THIS IS
REFLECTED IN FORECAST. AS WITH THIS TIME OF YEAR...SUBTLE SFC/UPPER
LEVEL FEATURES AND MESOSCALE CONVECTIVE EVOLUTION RELATIVE TO HEAVY
RAINFALL DIFFICULT TO NAIL DOWN WITH LOTS OF CONFIDENCE AND
THEREFORE HAVE HELD OFF ON MENTIONING FLASH FLOOD WATCH HEADLINE.
MAJORITY OF CWA IN GOOD SHAPE WITH FFG IN EXCESS OF TWO INCHES WITH
EXCEPTION OF FAR NORTHERN CWA WHERE HEAVY RAIN OCCURRED OVERNIGHT.
WILL NEED TO CLOSELY MONITOR FAR NORTHERN SECTIONS FOR FF POTENTIAL
IF FF FORECAST CONFIDENCE INCREASES. CHANCES OF CONVECTION WILL
OVERSPREAD MOST AREAS THIS EVENING/EARLY TONIGHT BEFORE A DECREASING
TREND OCCURS AS WEAK UPPER WAVE DEPARTS THE REGION. OTHERWISE
LOWERED MAXIMUM READINGS THIS AFTERNOON ACROSS THE NORTH AS
ANTICIPATED CONVECTIVE CLOUD DEBRIS AND NEW ADDITIONAL CONVECTION
AND WET GROUNDS SHOULD HELP PRECLUDE RAPID WARMUP.

AS FOR THE REMAINDER OF THE PERIOD...LESS ACTIVE WEATHER LOOKS TO BE
THE RULE AS UPPER LEVEL HIGH PRESSURE CENTERS ON THE CENTRAL CONUS.
HAVE KEPT SATURDAY AND BEYOND DRY ATTM...ALTHOUGH TUESDAY WILL NEED
TO BE MONITORED AS A WEAK BOUNDARY SLIDES SOUTH TO THE KS/NE BORDER.
TEMPERATURES WILL START AN UPWARD SWING ON SUNDAY AND MONDAY...WITH
A FEW LOCATIONS FLIRTING WITH THE CENTURY MARK. NO CHANGES MADE TO
FAR EXTENDED.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARGAN
Hazardous weather outlook, Jul 18, 5:46 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
546 AM CDT FRI JUL 18 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-191100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
546 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS WILL SLOWLY DECREASE
IN COVERAGE AND INTENSITY AS THE MORNING PROGRESSES. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. HOWEVER...AN
EXCEPTIONALLY MOIST AIRMASS IN PLACE WILL ALLOW FOR THUNDERSTORMS
TO PRODUCE LOCALLY HEAVY RAINFALL.

MINOR RIVER FLOODING IS FORECAST WITH THE BIG BLUE RIVER NEAR BLUE
RAPIDS AND THE LITTLE BLUE RIVER NEAR BARNES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

BLAIR

In the hours before

Local storm report, Jul 18, 9:57 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 AM CDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HEAVY RAIN       WNW FRANKFORT           39.71N 96.42W
07/18/2008  E3.80 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:05 PM CDTFlash Flood WarningTOPCloud, Marshall, Nemaha, Republic, Washington4 hr
Jul 18, 3:30 AM CDTRiver Flood WarningTOPMarshall4 days
Jul 18, 3:30 AM CDTRiver Flood WarningTOPMarshall, Washington32 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.